Can Isotretinoin Cause Weight Gain?

Isotretinoin pills

Isotretinoin, commonly known by brand names such as Accutane, is a medication primarily used to treat severe acne that hasn’t responded to other treatments. Weight gain is not a commonly reported side effect of isotretinoin use.

However, changes in weight might occur in some individuals due to other factors associated with isotretinoin treatment. These factors can include:

  • Appetite changes: Isotretinoin might cause appetite alterations in some individuals. Increased or decreased appetite could potentially lead to weight changes, although it’s not a direct effect of the medication itself.
  • Possible fluid retention: Some individuals might experience mild fluid retention while on isotretinoin, leading to a temporary increase in weight. This effect tends to be minor and not a significant cause of weight gain.
  • Side effects: Isotretinoin can cause various side effects, such as dryness of the skin, lips, and mucous membranes. Sometimes, these side effects may influence dietary habits or choices, indirectly affecting weight.
  • Psychological effects: In some cases, isotretinoin treatment might affect mood or mental health. Changes in mood could potentially impact eating habits or physical activity, which might indirectly affect weight.

However, it’s crucial to note that weight gain is not a commonly reported or established side effect of isotretinoin. Any noticeable changes in weight or other unexpected reactions while taking isotretinoin should be discussed with a healthcare professional. They can evaluate whether these changes are related to the medication or due to other factors, and provide appropriate guidance or adjustments to your treatment if needed.

  • Recent Posts

  • Categories

  • Archives

  • Tags